Association of Pharmacy
Technicians UK (APTUK)
The Professional Leadership Body for Pharmacy Technicians

Fainting

Scenario

Pharmacy technician Vicky is in the dispensary one Saturday morning when she hears a commotion in the shop. She runs out to find counter assistant Lily crouching next to a young woman.

“Oh my goodness, Lily, what on earth has happened?” exclaims Vicky.

“I have no idea!” replies Lily. “I think she was in the queue and then she just keeled over.”

“I was in front of her,” interjects an elderly woman. “She said she’d been working last night and was looking forward to going home and getting to bed. It looks like she’s wearing some kind of white uniform under her coat, so maybe she’s a nurse? I noticed she was looking a bit pale as we were queuing and then she said about feeling a bit dizzy and fell to the floor.”

Lily asks Vicky if she should call an ambulance. 

“Hold on, Lily,” answers Vicky. “Can you get everyone to step back a bit and give her a bit of space please. I’ll check her pulse – yes, it’s a bit slow and weak, but OK. She’s breathing, her colour is improving and she doesn’t appear to have hurt herself, so I think she’ll be fine in a couple of minutes.”

Answer

It looks as though this customer has fainted. Also known as syncope, fainting is a temporary loss of consciousness. It happens because there isn’t enough oxygen-rich blood flowing to the brain, which can happen for a number of reasons. The key signs are a lack of responsiveness; skin that is pale, cool and sometimes a bit sweaty; and a slow pulse. Just beforehand the individual may experience confusion, lightheadedness, visual and aural disturbances, altered breathing, nausea, yawning or a sense of panic. 

Falling to the floor is the body’s way of coping. With the head at the same level as the heart, gravity doesn’t get in the way of pushing blood to the brain. Consciousness is usually regained after less than a minute, and anything that lasts longer than two minutes warrants urgent medical attention. The patient does not usually suffer any ill-effects other than any injuries sustained from the collapse, a mild sense of disorientation and tiredness for a while.

The bigger picture

There are various things that can interrupt the flow of blood to the brain and cause fainting:

  • An external trigger that causes a temporary glitch in the autonomic nervous system, for example coughing, sneezing, pain, or seeing something unpleasant. This is known as vasovagal syncope
  • A sudden drop in blood pressure, during which the blood vessels don’t constrict as they should do in order to force blood to the brain. This can happen when moving from lying or sitting to standing and is known as orthostatic or postural hypotension. It may be due to age, as the blood vessels become less elastic over time; medication; neurological conditions; or dehydration, which can stem from diabetes
  • Heart problems, for example an issue arising with the structure of the heart itself, an abnormal heartbeat, or reduced blood supply to the heart meaning it doesn’t pump as efficiently as usual. This is known as cardiac syncope
  • Involuntary slowing of the heart rate to the point that it stops beating for a few seconds. This is known as a reflex anoxic seizure and mainly occurs in young children, becoming less frequent as they grow and usually vanishing by the age of four or five years.

In the short-term, the best way to manage fainting it to get the patient’s head lower than their legs – if they are sitting, this can be achieved by encouraging them to sit with their head between their knees, otherwise if they are lying down their legs can be propped up on someone’s shoulder if they crouch down or an object such as a chair – and making sure they have plenty of air. Once they regain consciousness, they should continue to lie down until they are feeling steadier and then sit and stand gradually, perhaps sipping some water to counteract any contributing dehydration.

Extend your learning

  • Do you know what the autonomic nervous system does? If not, see Body Talk: the nervous system or visit Britannica for more information
  • Who is your pharmacy’s first aider? Who would deal with a medical emergency if one arose when the first aider is not at work? Think about whether your pharmacy needs more people trained: the British Red Cross and St John’s Ambulance are good starting points for courses
  • What signs and symptoms mean that a person who has fainted needs medical advice? Find out more from the NHS website.


This website is for healthcare professionals, people who work in pharmacy and pharmacy students. By clicking into any content, you confirm this describes you and that you agree to Association of Pharmacy Technicians UK (APTUK)'s Terms of Use and Privacy Policy.

We use essential, performance, functional and advertising cookies to give you a better web experience. Find out how to manage these cookies here. We also use Interest Based Advertising Cookies to display relevant advertisements on this and other websites based on your viewing behaviour. By clicking "Accept" you agree to the use of these Cookies and our Cookie Policy.